Indiana, 2017

Flash Flood and Damaging Wind in Indiana, August 29, 2017

August 29, 2017 · NWS IWX · 3 events in 2 counties and zones

High precipitable water values, combine with a slow moving area of rain and embedded thunderstorms over the Fort Wayne Metro area, caused flooding and flash flooding across mainly the northern portions of Fort Wayne. Three to just under five inches of rain fell within a few hour period, overwhelming drains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$300,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

High precipitable water values, combine with a slow moving area of rain and embedded thunderstorms over the Fort Wayne Metro area, caused flooding and flash flooding across mainly the northern portions of Fort Wayne. Three to just under five inches of rain fell within a few hour period, overwhelming drains. Within a few hours of the rain ended, flood waters rapidly receded. Lightning sparked several fires as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 29, 2:38 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 29, 2:38 AM EST, 2 hours 52 minutes before
Area Forecast Discussion...Correction
National Weather Service Northern Indiana
338 AM EDT Tue Aug 29 2017

.SYNOPSIS...
Issued at 328 AM EDT Tue Aug 29 2017

An upper level low will bring chances for scattered showers and
isolated thunderstorms today. Highs will reach the mid to upper
70s. Dry conditions are expected tonight into Wednesday with lows
in the upper 50s tonight and highs in the upper 70s tomorrow.
Areas of fog will be possible later tonight. A cold front then
brings a low chance for showers on Thursday, followed by cooler
and drier conditions Friday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 328 AM EDT Tue Aug 29 2017

Leftover mid level circulation/small scale vort max will continue
to lift slowly northeast into ne IN/nw OH this morning with
scattered showers and perhaps a few rumbles of thunder possible.
Fog may become a concern early this morning across far ne IN/sc
Lower MI/far nw OH, though gradient and cloud cover may be enough
to preclude a more impactful fog threat.

The larger scale upper low will open east over the local area by
this afternoon. There should be enough surface heating under this
cool pocket aloft to generate spotty showers/iso thunder near any
weak boundaries, best chances southeast of US 24 near lingering
low level convergent axis. The environment may become conducive
for funnel clouds and small hail with stronger cells if more
appreciable boundary layer heating is realized. Temperatures will
remain on the cool side for this time of year otherwise with highs
generally into the mid 70s.

The upper wave and weak sfc trough will exit to the east tonight
leaving dry conditions. Light winds and little in the way of low
level drying may promote some fog development overnight as skies
clear.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 328 AM EDT Tue Aug 29 2017

Weak warm advection in advance of a cold front and ample sunshine
should lead to a dry and warmer Wednesday. This cold front drops
through from north to south on Thursday trailing a seasonably strong
shortwave tracking se into the Eastern Great Lakes/Northeast. At
this point this front appears moisture starved with little in the
way of mid-upper level support. Thus, expect any shower activity to
be light and scattered at best (20-30% PoPs) along it.

Canadian high pressure will build into the Great Lakes by Thursday
night and Friday resulting in dry and cooler conditions. Some weak
troughing into the Central US looking more likely to lift the
remnants of Harvey into the Ohio Valley by later Friday
night/Saturday. This could bring clouds and a period of rain to
areas mainly southeast of US 24, though incoming mid-upper jet
energy likely shunts deeper moisture off to the east-southeast
resulting in only low 20-30% type PoPs at this fcst range. Mainly
dry west-northwest flow regime then takes shape Sunday into Monday
with temperatures near to slightly below normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 127 AM EDT Tue Aug 29 2017

Upper low will move across the region this period. Scattered
showers and a few isolated tsra possible with weak forcing and
moist lower levels. Area of showers and thunderstorms over central
Indiana lifting northeast but weakening. May reach KFWA around 08z
but likely just shra with less instability. Area of light showers
closer to upper low over NW Indiana may briefly move through KSBN.
Hires guidance continues to show expanding area of fog and stratus
from northeast to southwest overnight. This complicated by area of
shra and clouds which will inhibit development. Any breaks in
clouds or dissipation of shra could easily allow fog to form. Have
kept with MVFR overnight but will monitor for possible IFR into
terminals, especially KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 29, 3:21 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
421 AM EDT Tue Aug 29 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-300830-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
421 AM EDT Tue Aug 29 2017 /321 AM CDT Tue Aug 29 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Areas of fog may create hazardous travel conditions early this
morning, mainly north of US 30. Fog may redevelop later tonight.

There is a slight chance for thunderstorms today. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-300830-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
421 AM EDT Tue Aug 29 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a slight chance for a thunderstorm this evening. Strong to
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Aug 29, 3:16 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Northern Indiana
416 AM EDT Tue Aug 29 2017

INZ005>009-MIZ078>081-OHZ001-002-004-005-291130-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Cass MI-St. Joseph MI-
Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Including the cities of Elkhart, Goshen, Nappanee, Lagrange,
Topeka, Shipshewana, Angola, Fremont, Kendallville, Ligonier,
Albion, Auburn, Garrett, Dowagiac, Cassopolis, Marcellus,
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson,
Hillsdale, Jonesville, Litchfield, Bryan, Montpelier, Edgerton,
Wauseon, Archbold, Swanton, Delta, Defiance, Sherwood,
Hicksville, Napoleon, Deshler, and Liberty Center
416 AM EDT Tue Aug 29 2017

...Areas of fog early this morning...

Areas of fog, with visibilities reduced to less than a quarter
mile in spots, can be expected early this morning. Visibilities
will improve significantly after 8 am. Anyone traveling across
the area should be prepared for the possibility of encountering
patches of dense fog. Use extra caution.

The radar

The Northern Indiana radar (KIWX), 43 km away, was scanning. The volume nearest the first event began at 10:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Whitley

When
August 29, 5:30 AM EST to 5:31 AM EST
Where
Whitley County, 2.95 mi SSW of Laud
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.010, -85.470

The public reported a tree and a large tree limb were blown down.

Lightning, Allen

When
August 29, 6:00 AM EST to 8:00 AM EST
Where
Allen County, Ft Wayne
Injuries
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
41.070, -85.130

Lightning was likely responsible for 4 different fires within a 2 hour period in and around Fort Wayne. A residence in the Chestnut Hills neighborhood and Bridgewater addition suffered minor fire damage. A barn caught fire in the 15000 block of Bass Road. The barn as well as 7000 bales of hay were damaged. A firefighter was taken to the hospital with a leg injury. Finally a fire at Canterbury Green Apartments caused damage to 22 units. No injuries were reported at this location. Time range listed for this event is the span of time the storms were in the area and reported were received.

Flash Flood, Allen

When
August 29, 8:27 AM EST to 12:15 PM EST
Where
Allen County, 1.65 mi WNW of Ellison to 1.25 mi ENE of Huntertown
Cause
Heavy Rain
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
41.040, -85.279

Widespread flooding noted across mainly western and northern portions of the Fort Wayne metro area. Standing and flowing water was reported as high as the top of bumpers of cars in some locations. Several vehicles were stranded with some rescues needed. The Glenbrook mall was closed due to flood waters entering portions of the structure as well as power outages. Ivy Tech North Campus was closed due to flood waters entering the Student Life Center and basement of Harshman Hall. The water was shallow, but covered an extensive area, with total damages on the order of $300,000.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716794, 717081, 716792.